Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 201, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 14, 2006, 12:06 AM CDT for Marion County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2006, 12:06 AM CDT (05:06 UTC)
- Expired
- Jul 14, 2006, 12:43 AM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:25 AM CDT | HAIL 1.25 | Lost Springs, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2083 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1875 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 140506 SVRICT KSC115-140545- /O.NEW.KICT.SV.W.0201.060714T0506Z-060714T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1206 AM CDT FRI JUL 14 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS. * UNTIL 1245 AM CDT. * AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL... AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TAMPA...OR 16 MILES NORTHWEST OF MARION...AND MOVING EAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... DURHAM...FLORENCE...HILLSBORO...LEHIGH...LINCOLNVILLE...LOST SPRINGS...MARION...RAMONA...TAMPA...MARION LAKE...PILSEN. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3859 9738 3831 9738 3816 9692 3859 9692 $$ LAWSON
3 follow-up statements
000 WWUS53 KICT 140517 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1217 AM CDT FRI JUL 14 2006 KSC115-140545- /O.CON.KICT.SV.W.0201.000000T0000Z-060714T0545Z/ MARION KS- 1217 AM CDT FRI JUL 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1245 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TAMPA...OR 13 MILES NORTH OF MARION...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LINCOLNVILLE BY 1230 AM CDT. THE TOWNS OF RAMONA...PILSEN AND LOST SPRINGS ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3859 9738 3831 9738 3816 9692 3859 9692 $$ LAWSON
000 WWUS53 KICT 140531 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1230 AM CDT FRI JUL 14 2006 KSC115-140545- /O.CON.KICT.SV.W.0201.000000T0000Z-060714T0545Z/ MARION KS- 1230 AM CDT FRI JUL 14 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION COUNTY UNTIL 1245 AM CDT... AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR LINCOLNVILLE...OR 12 MILES NORTH OF MARION...MOVING EAST AT 20 MPH. ANOTHER POSSIBLE SEVERE STORM WAS DEVELOPING NEAR HILLSBORO AND ALSO MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF MARION COUNTY...INCLUDING THE TOWNS OF LOST SPRINGS...PILSEN AND LINCOLNVILLE. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3859 9738 3831 9738 3816 9692 3859 9692 $$ LAWSON
000 WWUS53 KICT 140543 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1243 AM CDT FRI JUL 14 2006 KSC115-140553- /O.CAN.KICT.SV.W.0201.000000T0000Z-060714T0545Z/ MARION KS- 1243 AM CDT FRI JUL 14 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY WILL BE ALLOWED TO EXPIRE AT 1245 AM CDT... AT 1238 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3859 9738 3831 9738 3816 9692 3859 9692 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:40 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 13, 9:40 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 940 PM CDT THU JUL 13 2006 .UPDATE... WILL UPDATE TO RE-ADJUST POPS AND TWEAK CLOUD COVER. CURRENTLY HAVE A FAIRLY LARGE COMPLEX OF STORMS EXTENDING FROM NEAR KC TO NEAR CONCORDIA. THIS COMPLEX OF STORMS HAS BEEN SUSTAINED BY AN INCREASING LOW LEVEL JET THAT HAS BEEN FOCUSED INTO NORTHEAST KANSAS. THESE STORMS HAVE MADE A MORE SOUTHERLY PUSH OVER THE LAST COUPLE OF HOURS AS LOW LEVEL JET HAS STARTED TO VEER. CORFIDI VECTORS CONTINUE TO TRACK THESE STORMS SOUTH OVERNIGHT. IT APPEARS THE NORTHEAST PORTION OF FORECAST AREA WILL HAVE THE BEST SHOT AT STORMS WITH THIS COMPLEX TRACKING SOUTH. STILL FEEL THAT SOUTH CENTRAL KS IS NOT OUT OF THE WOODS YET WITH WRF/RUC CONTINUING TO INDICATE INCREASED MOISTURE TRANSPORT AND LIFT ALONG THE 315K SURFACE. ALSO NOTICED SOME MINOR ACCUS SOUTH OF THE OFFICE AT DUSK. THEREFORE WILL LEAVE POPS ACROSS SOUTH CENTRAL KS. LAWSON && .PREV DISCUSSION... /ISSUED 317 PM CDT THU JUL 13 2006/ DISCUSSION... THE MAIN FORECAST CONCERNS FOR THIS PACKAGE ARE THUNDERSTORM CHANCES TONIGHT AND THEN TEMPERATURES THROUGH THE REST OF THE PERIOD. TONIGHT: NUMEROUS MESOSCALE BOUNDARIES COULD BE SEEN ON THE REGIONAL SURFACE MAP ANALYSIS THIS MORNING. A POTENT SHORT WAVE TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS TONIGHT...BRINGING ANOTHER NIGHT OF CONVECTION POTENTIAL. WITH PLENTY OF DAYTIME HEATING AND MUCAPE VALUES BETWEEN 2000 AND 4000 J/KG THIS AFTERNOON...WILL NOT BE SURPRISED TO SEE CONVECTION ESPECIALLY ACROSS CENTRAL KANSAS INTO THIS EVENING. BELIEVE THIS WOULD BE SIMILAR TO THE LAST FEW EVENINGS IN THIS AREA...WITH A FEW LOCATIONS RECEIVING A SIGNIFICANT AMOUNT OF RAIN WHILE MOST SEE NOTHING AT ALL. CORFIDI VECTORS FOR THIS AFTERNOON/EVENING ARE SIMILAR TO YESTERDAY...INDICATING STORMS MOVING SLOWLY TO THE SOUTHEAST. FOR LATER TONIGHT...A MESOSCALE CONVECTIVE SYSTEM IS PROGGED TO DROP SOUTH OUT OF NEBRASKA OVERNIGHT. THE MAIN QUESTION IS HOW FAR SOUTH THIS CONVECTION WILL GET BEFORE DISSIPATING. DECIDED TO INCREASE CHANCES FOR PRECIPITATION OVERNIGHT. BEST CHANCES STILL LOOK TO BE ACROSS CENTRAL KANSAS...AS THE LOW LEVEL JET FEEDS INTO THE SYSTEM. THE NAM WRFARW MODEL SHOWS THAT THE LOW LEVEL JET VEERS OVERNIGHT...AND SOON AFTER THAT THE FORCING WEAKENS QUITE A BIT AND THE SYSTEM BECOMES OUTFLOW DOMINATED. IF THAT DOES HAPPEN...THE SOUTHERN HALF OF THE FORECAST AREA COULD SEE PRECIPITATION...HOWEVER IT WOULD BE SIGNIFICANTLY WEAKER. SOUNDINGS OVERNIGHT ARE ALSO MORE DRY THAN YESTERDAY...INDICATING MORE OF A WIND THREAT...ALONG WITH A LARGE HAIL THREAT. FRIDAY-SATURDAY: STRONG UPPER LEVEL HIGH PRESSURE BUILDS INTO THE CENTRAL PORTION OF THE COUNTRY FOR THE END OF THE WEEK. WITH THIS IN PLACE...THE REGION IS GOING TO BE DRY AND WILL CONTINUE TO BE HOT. MORE LOCATIONS WILL SEE TEMPERATURES CLIMBING INTO THE HUNDREDS BY THE END OF THE WEEK. WITH THE HIGH PRESSURE IN PLACE...IT LOOKS LIKE THIS TIME FRAME WILL REMAIN DRY. SUNDAY-THURSDAY: SAME GENERAL UPPER AIR PATTERN CONTINUES INTO NEXT WEEK...KEEPING BROAD HIGH PRESSURE OVER THE CENTRAL US DURING THIS TIME. FORCING AND MOISTURE TRANSPORT REMAINS FOCUSED WELL TO OUR NORTH AND WEST. MODELS ARE IN DISAGREEMENT WITH THE DETAILS OF THIS TIME FRAME...THEREFORE DO NOT SEE IT NECESSARY TO MAKE ANY CHANGES AT THIS TIME SINCE THE CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE. HOTTEST DAY RIGHT NOW LOOKS TO BE MONDAY...WITH JUST ABOUT EVERYWHERE REACHING THE TRIPLE DIGITS. SCHRECK && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 99 74 100 / 50 10 5 5 HUTCHINSON 73 99 73 101 / 50 10 5 5 NEWTON 73 99 73 100 / 50 10 5 5 ELDORADO 74 98 74 99 / 50 20 10 10 WINFIELD-KWLD 74 99 74 100 / 40 20 5 5 RUSSELL 72 100 72 102 / 50 10 5 5 GREAT BEND 72 99 72 101 / 50 10 5 5 SALINA 74 100 74 101 / 50 10 5 5 MCPHERSON 74 99 74 101 / 50 10 5 5 COFFEYVILLE 74 97 74 98 / 40 20 10 10 CHANUTE 73 96 73 97 / 50 30 10 10 IOLA 73 96 73 97 / 50 30 10 10 PARSONS-KPPF 74 97 74 98 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 13, 9:48 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 948 PM CDT THU JUL 13 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 948 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE FORECAST AREA OVERNIGHT...WITH LOCATIONS ALONG A SALINA TO CHANUTE LINE HAVING THE BEST CHANCE TO EXPERIENCE STORMS. ANY STORM OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE HAIL TO QUARTER SIZE ALONG WITH WINDS TO 60 MPH. IN ADDITION...SOME STORMS OVERNIGHT MAY PRODUCE HIGH RAINFALL RATES THAT MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR LINGERING THUNDERSTORMS ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS ON FRIDAY MORNING. THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. HEAT INDICES WILL AGAIN RANGE FROM 100 TO 105 DEGREES ACROSS MUCH OF THE AREA ON FRIDAY AND SATURDAY AFTERNOON. HEAT INDICES COULD CLIMB ABOVE 105 DEGREES FOR SEVERAL HOURS DURING THE AFTERNOON...FROM SUNDAY THROUGH NEXT WEDNESDAY...ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. LISTEN TO LATER FORECASTS AND OUTLOOKS FOR MORE INFORMATION ON THE ANTICIPATED STRETCH OF HOT WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR THE ENTIRE AREA OVERNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/LAWSON
In the hours before
Special weather statement, Jul 13, 10:54 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1054 PM CDT THU JUL 13 2006 KSZ049-051-140430- MCPHERSON-SALINE- 1054 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES... AT 1050 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF MARQUETTE...OR 15 MILES SOUTHWEST OF SALINA...AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Local storm report, Jul 13, 11:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 PM HAIL 1 N LINDSBORG 38.59N 97.67W
07/13/2006 E1.75 INCH MCPHERSON KS LAW ENFORCEMENT
&&
RECLocal storm report, Jul 13, 11:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1148 PM CDT THU JUL 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM TSTM WND DMG LINDSBORG 38.57N 97.67W
07/13/2006 MCPHERSON KS LAW ENFORCEMENT
POWER LINE WENT DOWN IN LINSDBORG
&&
RECSpecial weather statement, Jul 13, 11:48 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1148 PM CDT THU JUL 13 2006 KSZ052-140515- MARION- 1148 PM CDT THU JUL 13 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF DURHAM...OR 18 MILES NORTHWEST OF MARION...AND MOVING SOUTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 45 min |
| Jul 13, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 46 min |
| Jul 14, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.